advertisement

Asthma

09 January 2019

Are you at high risk for worsening asthma?

Take note of the signs that could indicate that your asthma is getting worse.

If any of the following is true for you, you’re at high risk of your asthma becoming worse:

  • You’ve recently been withdrawn from oral or injectable corticosteroids. This probably means you were a high-risk patient – the recurrence of severe asthma is highly likely.
  • Recent emergency care and/or hospitalisation for asthma.
  • Frequent emergency care attendance.
  • Previous resuscitation and/or intensive care unit admission for a severe asthma attack.
  • Previous, sudden severe attack/s with few or no warning signs despite regular treatment (so-called ‘brittle asthma’).
  • Recent over-reliance on and excessive use of your reliever medicine such as the beta-agonists (Venteze, Asthavent etc).
  • History of you not taking your medicines as prescribed.
  • History of psychosocial problems.

Consult your doctor to keep your asthma under control. If necessary, consult a specialist.

Reviewed by independent healthcare consultant Prof Praneet Valodia and pulmonologist Prof Elvis Irusen, Head of the Division of Pulmonology at the Faculty of Medicine and Health Sciences, Stellenbosch University. October 2018.

 

Ask the Expert

Asthma Expert

Professor Keertan Dheda has received of several prestigious awards including the 2014 Oppenheimer Award, and has published over 160 peer-reviewed papers and holds 3 patents related to new TB diagnostic or infection control technologies. He serves on the editorial board of the journals PLoS One, the International Journal of Tuberculosis and Lung Disease, American Journal of Respiratory and Critical Medicine, Lancet Respiratory Diseases and Nature Scientific Reports, amongst others.Read his full biography at the University of Cape Town Lung Institute

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules